Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 85, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 30, 2020, 12:41 AM EDT for Middlesex County, Worcester County, Massachusetts. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2020, 12:41 AM EDT (04:41 UTC)
- Expired
- Jul 30, 2020, 1:16 AM EDT
- In force
- 35 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Middlesex County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 73 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 4.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1943 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
489
WUUS51 KBOX 300441
SVRBOX
MAC017-027-300530-
/O.NEW.KBOX.SV.W.0085.200730T0441Z-200730T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
1241 AM EDT Thu Jul 30 2020
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Northeastern Worcester County in central Massachusetts...
Central Middlesex County in northeastern Massachusetts...
* Until 130 AM EDT.
* At 1240 AM EDT, a severe thunderstorm was located over Rutland, or
9 miles northwest of Worcester, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to trees and power lines. Minor hail
damage to vehicles is possible.
* Locations impacted include...
Worcester, Leominster, Marlborough, Acton, Hudson, Sudbury, Holden,
Northborough, Clinton, Groton, Maynard, Lunenburg, Littleton,
Lancaster, Rutland, Sterling, West Boylston, Ayer, Shirley and
Stow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4231 7198 4240 7202 4264 7156 4236 7142
TIME...MOT...LOC 0440Z 251DEG 34KT 4237 7193
HAIL...1.00IN
WIND...60MPH
$$
BW2 follow-up statements
666 WWUS51 KBOX 300458 SVSBOX Severe Weather Statement National Weather Service Boston/Norton MA 1258 AM EDT Thu Jul 30 2020 MAC017-027-300530- /O.CON.KBOX.SV.W.0085.000000T0000Z-200730T0530Z/ Worcester MA-Middlesex MA- 1258 AM EDT Thu Jul 30 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT FOR NORTHEASTERN WORCESTER AND CENTRAL MIDDLESEX COUNTIES... At 1258 AM EDT, a severe thunderstorm was located over Clinton, or 7 miles southeast of Leominster, moving east at 40 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. Locations impacted include... Worcester, Leominster, Marlborough, Acton, Hudson, Sudbury, Holden, Northborough, Clinton, Groton, Maynard, Lunenburg, Littleton, Lancaster, Sterling, West Boylston, Ayer, Shirley, Stow and Harvard. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4232 7186 4248 7185 4264 7156 4236 7142 TIME...MOT...LOC 0458Z 251DEG 34KT 4243 7171 HAIL...0.75IN WIND...60MPH $$ BW
825
WWUS51 KBOX 300516
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
116 AM EDT Thu Jul 30 2020
MAC017-027-300526-
/O.CAN.KBOX.SV.W.0085.000000T0000Z-200730T0530Z/
Worcester MA-Middlesex MA-
116 AM EDT Thu Jul 30 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WORCESTER AND
CENTRAL MIDDLESEX COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 4232 7186 4248 7185 4264 7156 4236 7142
TIME...MOT...LOC 0514Z 251DEG 34KT 4249 7149
$$
BWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 10:28 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 29, 10:28 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 1028 PM EDT Wed Jul 29 2020 .SYNOPSIS... High pressure will remain in control through early tonight. A cold front will bring scattered showers and storms to southern New England Thursday afternoon, and possibly into Thursday night across the South Coast and Cape Cod. Dry weather returns Friday and Saturday as high pressure builds into the region. Humidity will be on the rise early next week along with showers or thunderstorms at times. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Latest SPC mesoanalysis showed quite a bit of CAPE still in place across southern New England. Regional radars showed mostly showers, with a few thunderstorms approaching western MA. Mid level lapse rates remained poor, so not expecting widespread strong convection overnight. Still thinking most of the convection will diminish as it moves east, which has been the case so far this evening. Minor tweaks to temperatures to reflect observed trends and lingering clouds from upstream convection. Still thinking some marine stratus and fog may clip the Cape and islands later tonight. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... Thursday: The main focus for Thursday is the cold front and the related potential for thunderstorms along it. However as to be described below, there are a number of question marks and limiting factors that may ultimately prove more hostile to either convective development and/or strength. Any early-day fog/mist along the South Coast and the Cape should burn off by early-morning. The position of the cold front early in the morning does vary, but it is expected that the front will lie across a portion of Southern New England by the time stronger daytime heating begins. Thinking that the Route-2 corridor into the Merrimack Valley is on the post-frontal side of the boundary, and the front will continue to sag slowly southeast as the day progresses. The best heating and the higher-dewpoint air south of the Mass Pike will lead to an axis of best convective instability by mid-afternoon across SE MA, much of RI/southern Worcester County into central/eastern sections of Northern CT. I say "best" because while the location of the instability is fairly well agreed upon, the extent of instability really isn't, and think that is mostly because of varied handling of lowered afternoon dewpoints due to mixing. Think the bullish NAM-12 instability profile is overdone with low-70 degree dewpoints producing CAPEs 2500-3000 J/kg, but we should still have enough instability around to lead to widely scattered storms from a Chicopee to Worcester to Boston line southward to the Cape Cod Canal between noon and 6 PM. Mid-level lapse rates are progged to be fairly poor at values around 5.8-6 C/km, and there is also a lot of dry air in mid-levels that may stunt convective development substantially. On the shear side of the convective picture, there is plenty available at least in a deep layer sense. While low-level winds are weak, unidirectional/straight- line hodographs are progged with 40-kt 700 mb winds producing effective shear values 40-50 kt. That would support organized and persistent storms. Ultimately I was left with too many questions and uncertainties on the instability side to preclude including any enhanced wording at this point in time, but the flow/shear profile is stout enough that even moderate instability could foster scattered severe storms capable of mainly damaging winds and perhaps hail. For what it is worth, CAMs are not too bullish on thunder prospects for tomorrow, but certainly can't downplay the threat. SPC maintains a Marginal Risk for a large part of Southern New England, essentially excluding the Berkshires and a good part of the Merrimack Valley. Highs should again reach the mid 80s to low 90s, with heat indices in the low to mid 90s falling just short of Advisory levels. Thursday Night: Cold front will trudge slowly southward towards the southern waters, and eastward-moving storms that may be ongoing along the boundary's extent should be fizzling with sunset. There are indications the front may slow and/or stall along the South Coast and the Cape, leading to a continued risk for rains into the overnight hrs. Clearing and drying anticipated elsewhere. Lows in the 60s to low 70s. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Highlights... * Seasonable temperatures * Turning more humid early next week with showers/storms at times Details... Ensemble guidance favors a break from the recent heat and humidity through weekend with a return to more typical weather for early August. High pressure builds over New England Saturday before approaching warm front brings scattered showers Saturday night and cold front bring scattered showers/storms Sunday. From there, models are in good agreement on development of deep trough from Great Lakes to Gulf Coast early next week due to ridging over northern Rockies and emergence of subtropical ridge off East Coast. This sets up southerly flow aloft with return of tropical moisture (PWATS around 2" and dewpoints in 70s) with showers/storms at times Monday and Tuesday. Certainly doesn't look like pattern favoring excessive heat due to more extensive cloud cover. && .AVIATION /02Z THURSDAY THROUGH MONDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 02Z TAF Update: Moderate confidence. Weakening -SHRA possible in western MA/northern CT, otherwise VFR. SW winds will promote areas of IFR/LIFR due to low clouds and fog, mainly for ACK but possibly into HYA/FMH as well as south coast. Leftover IFR/LIFR to lift early to VFR with generally SCT-BKN VFR ceilings thru 17Z. Cold front then may produce a period of SCT TSRA, especially BAF-ORH-BOS on southward from 17-22Z. Any thunderstorm capable of brief MVFR/IFR. Cold front sags toward the South Coast/Cape with any SHRA/-TSRA becoming showers that may linger for a good part of the night across the Cape and Islands. Otherwise, improvement to VFR. SW winds to become NW/NNW 4-8 kt behind the front; lingering WSW/SW winds across the Cape where the front may be slow to push southward. KBOS Terminal...High confidence in TAF. KBDL Terminal...High confidence in TAF. Outlook /Friday through Monday/... Friday: VFR. Slight chance SHRA. Friday Night through Saturday: VFR. Saturday Night: VFR. Chance SHRA. Sunday through Sunday Night: Mainly VFR, with local MVFR possible. Chance SHRA, chance TSRA. Monday: Mainly VFR, with local MVFR possible. Breezy. Slight chance SHRA, slight chance TSRA. && .MARINE... Winds and seas to remain below SCA levels through Thursday night. We may need to keep watch of gustier SW winds along the southern waters that could approach SCA levels Thursday afternoon but will carry low- 20s kt gusts. Areas of fog may develop again tonight across the southern waters. Possibility for scattered thunderstorms tomorrow afternoon into early evening on most waters, with leftover showers for the South Coast and the Cape. Outlook /Friday through Monday/... Friday: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of thunderstorms, slight chance of rain showers. Friday Night through Saturday: Winds less than 25 kt. Areas of seas approaching 5 ft. Saturday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers. Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft. Chance of rain showers, chance of thunderstorms. Sunday Night: Winds less than 25 kt. Seas up to 5 ft. Chance of rain showers, chance of thunderstorms. Monday: Winds less than 25 kt. Seas up to 5 ft. Slight chance of rain showers, slight chance of thunderstorms. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Loconto/JWD NEAR TERM...Belk/Loconto/JWD SHORT TERM...Loconto LONG TERM...JWD AVIATION...Belk/Loconto/JWD MARINE...Loconto/JWD
Hazardous weather outlook, Jul 29, 4:24 PM EDT, 8 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 424 PM EDT Wed Jul 29 2020 CTZ002>004-MAZ002>024-026-RIZ001>008-302030- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 424 PM EDT Wed Jul 29 2020 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-302030- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 424 PM EDT Wed Jul 29 2020 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jul 29, 11:22 PM EDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 1122 PM EDT Wed Jul 29 2020 MAZ003-004-008>011-300415- Western Hampshire MA-Western Hampden MA-Eastern Hampden MA- Eastern Franklin MA-Northern Worcester MA-Eastern Hampshire MA- 1122 PM EDT Wed Jul 29 2020 ...STRONG THUNDERSTORM... At 1121 PM EDT, Doppler radar was tracking a strong thunderstorm over Montgomery, or near Westfield, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will accompany this storm. Locations impacted include... Springfield, Chicopee, Westfield, Holyoke, Amherst, Northampton, West Springfield, Ludlow, South Hadley, Easthampton, Belchertown, Wilbraham, Palmer, Ware, Granby, Southampton, Hadley, Warren, West Brookfield and Hatfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. && LAT...LON 4211 7288 4228 7293 4249 7230 4220 7216 TIME...MOT...LOC 0321Z 252DEG 29KT 4220 7283 BW
Special weather statement, Jul 30, 12:08 AM EDT, 33 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 1208 AM EDT Thu Jul 30 2020 MAZ003-004-010>012-026-300500- Northwest Middlesex County MA-Southern Worcester MA- Eastern Hampden MA-Eastern Franklin MA-Northern Worcester MA- Eastern Hampshire MA- 1208 AM EDT Thu Jul 30 2020 ...LINE OF STRONG THUNDERSTORMS... At 1208 AM EDT, Doppler radar was tracking strong thunderstorms along a line extending from Petersham to near Warren. Movement was east at 30 mph. Penny size hail and wind gusts up to 50 mph will accompany these storms. Locations impacted include... Worcester, Leominster, Fitchburg, Ludlow, Gardner, Holden, Auburn, Belchertown, Wilbraham, Oxford, Millbury, Charlton, Palmer, Spencer, Athol, Leicester, Winchendon, Ware, Sturbridge and Monson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when these storms approach. Winds may be strong enough to produce minor damage, such as a few downed branches. Frequent lightning was occurring. Lightning can strike far away from the storm. Go inside a building or vehicle. Wait at least 30 minutes until after the storm has passed to resume outdoor activities. && LAT...LON 4270 7184 4218 7181 4210 7243 4247 7236 TIME...MOT...LOC 0408Z 252DEG 26KT 4245 7225 4220 7225 BW
Local storm report, Jul 30, 12:18 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1218 AM EDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM TSTM WND DMG 3 SSW GRANBY 42.22N 72.54W
07/29/2020 HAMPSHIRE MA BROADCAST MEDIA
TREE DOWN ON NEW LUDLOW RD
&&
EVENT NUMBER BOX2001754
BWLocal storm report, Jul 30, 12:20 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1220 AM EDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM TSTM WND DMG 2 SSW SOUTH HADLEY 42.24N 72.58W
07/29/2020 HAMPSHIRE MA BROADCAST MEDIA
TREE DOWN NEAR LYMAN AND NEWTON ST
&&
EVENT NUMBER BOX2001755
BWLocal storm report, Jul 30, 12:24 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1224 AM EDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM TSTM WND DMG 3 SSE GRANBY 42.22N 72.51W
07/29/2020 HAMPSHIRE MA AMATEUR RADIO
LARGE TREES DOWN ON EAST ST AT SHERWOOD DR.
&&
EVENT NUMBER BOX2001756
BWThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 11:22 PM EDT | Special Weather Statement | BOX | Hampshire | 53 min |
| Jul 29, 11:41 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire | 34 min |
| Jul 30, 12:08 AM EDT | Special Weather Statement | BOX | Worcester | 52 min |
| Jul 30, 1:13 AM EDT | Special Weather Statement | BOX | Middlesex | 47 min |
| Jul 30, 4:00 PM EDT | Special Weather Statement | BOX | Franklin | 45 min |
| Jul 30, 4:37 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Worcester | 53 min |
| Jul 30, 5:06 PM EDT | Special Weather Statement | BOX | Middlesex | 39 min |
| Jul 30, 5:26 PM EDT | Special Weather Statement | BOX | Worcester | 49 min |
| Jul 30, 5:35 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex | 55 min |
| Jul 30, 6:05 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex | 55 min |
| Jul 30, 6:10 PM EDT | Special Marine Warning | BOX | 77 min | |
| Jul 30, 6:13 PM EDT | Special Weather Statement | BOX | Suffolk | 47 min |
| Jul 30, 6:20 PM EDT | Special Weather Statement | BOX | Hampden, Hampshire | 40 min |
| Jul 30, 7:10 PM EDT | Special Marine Warning | BOX | 38 min | |
| Jul 30, 7:44 PM EDT | Special Marine Warning | BOX | 17 min | |
| Jul 30, 7:47 PM EDT | Special Marine Warning | BOX | 58 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.